Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 121, NWS Grand Rapids, MI

September 19, 1997Muskegon County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 19, 1997, 11:49 AM EDT for Muskegon County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 1997, 11:49 AM EDT (15:49 UTC)
Expired
Sep 19, 1997, 12:30 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Muskegon County, MI

The radar

The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WUUS1 KGRR 191550 RRA
SVRGRR
MIC121-MIZ534-191630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EDT FRI SEP 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  MUSKEGON COUNTY - WEST CENTRAL LOWER MICHIGAN

* UNTIL 1230 PM EDT
 
* SOME LOCATIONS AFFECTED
  MUSKEGON             AROUND NOON EDT
  LAKEWOOD CLUB        AROUND 1205 PM EDT
  RAVENNA              AROUND 1230 PM EDT

* AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MUSKEGON OR 9 MILES
  SOUTHWEST OF WHITEHALL MOVING EAST AT 35 MPH.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:40 PM EDT, 14 hours 9 minutes earlier.

Area forecast discussion, Sep 18, 9:40 PM EDT, 14 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
940 PM EDT THU SEP 18 1997

KGRR-88D IS BEGINNING TO LIGHT UP AS TSRA FIRES ALONG A QUAI-STATIONARY
BOUNDARY IN THE NRN PORTION OF THE FA. IR LOOP SHOW CLOUDS CONTINUING
TO COOL IN WISCONSIN, WHERE THE STRONGEST CONVECTION IS. HIGH CLOUDS
CONTINUE TO MOVE EAST, SO FCST OF INCREASING CLOUDINESS LOOKS ON
TARGET. WE WILL UPDATE TO BUMP UP THE MENTION OF TSRA IN THE NW FA.
MORE CONVECTION IS FIRING IN NW WI ALONG THE COLD FRONT, BUT THAT WILL
NOT BE A PLAYER IN THE IMMEDIATE FUTURE.  WE WILL ALSO BOOST TEMPS IN
THE NW WHERE READINGS ARE STILL IN THE 70S AND CLOUDS HAVE MOVED IN.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:39 PM EDTTornado WarningGRROttawa31 min
Sep 19, 12:55 PM EDTSevere Thunderstorm WarningGRRIsabella50 min
Sep 19, 1:07 PM EDTTornado WarningGRRKent, Ottawa63 min
Sep 19, 1:26 PM EDTSevere Thunderstorm WarningGRRLake34 min
Sep 19, 1:39 PM EDTSevere Thunderstorm WarningGRROsceola51 min
Sep 19, 3:50 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren45 min
Sep 19, 3:53 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren42 min
Sep 19, 4:42 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton38 min
Sep 19, 5:02 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.